Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 56, NWS Little Rock, AR

June 14, 2003Logan County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 14, 2003, 4:01 PM CDT for Logan County, Arkansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 4:01 PM CDT (21:01 UTC)
Expired
Jun 14, 2003, 6:00 PM CDT
In force
119 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Logan County, AR

The radar

The Western Arkansas radar (KSRX), 53 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 142103
FFWLIT
ARC083-142300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
401 PM CDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN WESTERN ARKANSAS

* UNTIL 600 PM CDT

* AT 400 PM CDT...DOPPLER WEATHER RADAR INDICATED STRONG TO SEVERE   
  THUNDERSTORMS OVER WESTERN LOGAN COUNTY WHICH WERE NEARLY          
  STATIONARY. THE RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD     
  FALLEN FROM JUST SOUTHWEST OF PARIS TO NEAR CHISMVILLE. WITH       
  ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3537 9367 3523 9357 3507 9396 3521 9405

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:02 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 14, 3:02 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
302 PM CDT SAT JUN 14 2003

FORECAST CONCERNS: RAIN CHANCES AND TEMPS THRU THE FCST PD.

LATEST SFC ANALYSIS/MSAS DATA SHOWING WEAK SFC FNT OVER NRN AR...
ROUGHLY ALONG A KFYV-KJBR LINE. SCTD CONVECTION HAS BEEN NOTED ALONG
THE BNDRY OVER THE PAST FEW HRS. MEANWHILE...ANOTHER AREA OF
RAINFALL IS AFFECTING SRN THIS AFTN. THIS ACTIVITY MAINLY DRIVEN BY
SHRTWV ENERGY MOVG OVER THE REGION.

STILL HAVE TO CONTEND WITH AN UNSETTLED WX PATTERN OVER THE FA FOR
MUCH OF THIS FCST CYCLE. THE MESOETA CONTS TO HAVE A GOOD HANDLE ON
SHORT TERM TRENDS AND HAVE FOLLOWED THIS SOLUTION AGAIN TODAY. IT
SHOULD BE NOTED THAT THE GFS IS MORE IN LINE WITH THE MESOETA TODAY
AS COMPARED TO YESTERDAYS RUNS.

IN A NUTSHELL...THE SFC BNDRY IS PROGGED TO MEANDER OVER THE FA THE
NEXT FEW DAYS AS SEVERAL UPPER LVL IMPULSES TRACK ACRS THE STATE.
END RESULT WL BE A CONTD CHC OF SHRA/TSRA THRU THE SHORT TERM PD.
LOCATIONS NEAR AND SOUTH OF THE BNDRY WL SEE THE BETTER CHCS OF
RAINFALL. WITH LIGHT WIND FLOW ALOFT...WILL HAVE TO CONTEND WITH
LOCALIZED FF CONCERNS AS WELL.

HAVE GONE ALONG WITH PERSISTENCE AS FAR AS TEMPS GO THRU MON. EXPECT
HIGHS GENERALLY IN THE LOW TO MID 80S AND NIGHTTIME LOWS IN THE 60S
TO NEAR 70. STAYED FAIRLY CLOSE TO NGM/AVN MOS TEMPS FOR ALL PDS.

IN THE EXTENDED...UPPER TROF AND WEAKENING SFC FNT WILL LINGER OVER
THE FA THRU MIDWEEK. APPEARS SRN HALF OF AR WILL HAVE THE BETTER
CHCS OF SEEING SCTD SHRA/TSRA ACTIVITY. GFS INDCS A NEW SFC FNT
WORKING INTO AR FM THE NE LATER IN THE WEEK. THIS MAY FINALLY BRING
SOME DRIER AIR TO MOST AREAS. KEPT POPS IN CHC CAT PER CURRENT FCST
WITH TEMPS WARMING A DEGREE OR TWO EACH DAY FOR MAXES.  ..44..

.LZK...NONE.
Hazardous weather outlook, Jun 14, 5:00 AM CDT, 11 hours 1 minute before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA TODAY
AND WILL LIKELY STALL IN SOUTHERN SECTIONS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...ESPECIALLY THIS AFTERNOON
AND EVENING. ISOLATED STRONG STORMS ARE POSSIBLE AND A FEW STORMS
COULD BRIEFLY BECOME SEVERE WITH LARGE HAIL OR STRONG WINDS...BUT
CONDITIONS ARE NOT FAVORABLE FOR ORGANIZED OR LONG LASTING SEVERE
STORMS. RAINFALL IN GENERAL IS NOT EXPECTED TO BE MUCH...BUT THE
STRONGEST THUNDERSTORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS THAT
COULD CAUSE BRIEF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONTAL SYSTEM WILL REMAIN IN THE AREA FOR SEVERAL DAYS WITH
OCCASIONAL LOW PRESSURE SYSTEMS MOVING ALONG IT. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SIGNIFICANT SEVERE
WEATHER LOOKS UNLIKELY AT THIS TIME BUT ISOLATED BRIEF SEVERE
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY IN THE LATE AFTERNOON
AND EARLY EVENING. THERE IS A BETTER CHANCE OF HEAVY RAINFALL AND
A POTENTIAL FOR FLOODING IF AN AREA OF THUNDERSTORMS CAN DEVELOP
AND SHOW LITTLE MOVEMENT OR SEVERAL STORMS MOVE OVER THE SAME
AREAS IN A PERIOD OF SEVERAL HOURS. THERE IS A CHANCE OF THIS
LATE SUNDAY AND SUNDAY NIGHT IN THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:05 PM CDTFlash Flood WarningLZKPolk, Scott115 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningLZKLogan32 min
Jun 14, 5:10 PM CDTSevere Thunderstorm WarningLZKScott45 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningLZKPolk44 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.